Heat, Delaware Beaches
- When
- June 18, 11:00 AM EST to June 19, 7:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The first back-to-back days with high temperatures of 90 degrees or higher occurred across Delaware on the 17th and 18th. High temperatures were in the lower to mid 90s both days with the hottest weather on the 18th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first back-to-back days with high temperatures of 90 degrees or higher occurred across Delaware on the 17th and 18th. High temperatures were in the lower to mid 90s both days with the hottest weather on the 18th. Afternoon heat index values were in the mid 90s on the 17th and the upper 90s on the 18th. A 56-year old man from Sussex County was the state’s first heat-related death of the year. Highest temperatures included 97 degrees in Georgetown (Sussex County), Rehoboth Beach (Sussex County) and Ellendale (Sussex County), 96 degrees in Redden (Sussex County), 94 degrees in Dover (Kent County) and 93 degrees in Smyrna (Kent County), the New Castle County Airport and Glasgow (New Castle County). A slow moving cold front that sagged south through Delaware on the 19th ended the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 18, 8:28 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
928 AM EDT WED JUN 18 2014
.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL MOVE SOUTHWARD TODAY
AS A COLD FRONT APPROACHES THE REGION. THIS FRONT WILL CROSS THE
AREA ON THURSDAY. HIGH PRESSURE OVER CANADA WILL BUILD IN FOR THE
EARLY PORTION OF THE WEEKEND, BEFORE THE AFOREMENTIONED FRONT
BEGINS TO MOVE BACK NORTHWARD EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SKIES ARE MOSTLY SUNNY ACROSS MUCH OF THE CWA THIS MORNING. THERE
IS A BIT OF CU DEVELOPING ACROSS THE SOUTHERN POCONOS AND SOME
HIGH DEBRIS CLOUDS COMING INTO THE WESTERN ZONES ASSOCIATED WITH A
WEAKENING UPSTREAM CONVECTIVE COMPLEX.
MODELED CONVECTIVE TEMPS ARE HIGH TODAY...IN THE UPPER 90S TO
AROUND 100. THIS SHOULD LIMIT THE AMOUNT OF CU THAT DEVELOPS
LOCALLY. THERE'S A BETTER CHANCE TO SEE SOME CLOUDS ADVECTED INTO
THE REGION RIDING ALONG THE WESTERLY MID-LEVEL FLOW.
WE CONTINUE TO EXPECT TEMPERATURES TO RISE INTO THE 90S ACROSS MUCH
OF OUR FORECAST AREA WITH HIGH IN THE 80S ANTICIPATED FOR THE
ELEVATED TERRAIN UP NORTH. THE WESTERLY WIND SHOULD KEEP THE SEA
BREEZE FRONT FROM MAKING ANY PROGRESS INLAND. AS A RESULT, IT
SHOULD BE A FAIRLY WARM DAY ALONG THE BOARDS DOWN THE SHORE.
DAYTIME HEATING AND THE RESULTING ATMOSPHERIC MIXING SHOULD CAUSE
DEW POINTS TO BE MAINLY IN THE LOWER AND MIDDLE 60S IN THE
NORTHERN HALF OF OUR FORECAST AREA AND IN THE MIDDLE AND UPPER 60S
IN THE SOUTH FOR MUCH OF TODAY.
WE WILL KEEP THE HEAT ADVISORY IN EFFECT FOR THE URBAN CORRIDOR
FROM NOON UNTIL 700 PM. MAXIMUM HEAT INDEX VALUES SHOULD REACH THE
MIDDLE AND UPPER 90S THERE. GENERALLY, WE USE A HEAT INDEX OF 98
TO TRIGGER A HEAT ADVISORY FOR THE URBAN CORRIDOR DURING THE
SECOND HALF OF JUNE. WHILE MUCH OF THE ADVISORY AREA MAY FALL A
BIT SHORT OF THAT MARK THIS AFTERNOON DUE TO THE DROPPING DEW
POINTS, IT WILL BE THE HOTTER DAY OF OUR FIRST PERIOD OF 90 DEGREE
TEMPERATURES SO THE ADVISORY STILL SEEMS TO BE A GOOD IDEA SINCE
MOST PEOPLE ARE NOT YET ACCLIMATED TO THE HOT WEATHER THIS YEAR.
WE ARE NOT ANTICIPATING ANY ADDITIONAL PRECIPITATION FOR MUCH OF
TODAY DUE TO THE DEVELOPING WESTERLY FLOW. WE WILL MENTION A
CHANCE OF SHOWERS AND THUNDERSTORMS DRIFTING INTO OUR WESTERN AND
SOUTHWESTERN COUNTIES LATE IN THE DAY BASED ON THE MOST RECENT
GUIDANCE.
SPC HAS ONCE AGAIN ADDED EASTERN PA AND THE NORTHERN PORTIONS OF
THE DELMARVA INTO ITS DAY 1 OUTLOOK. SO WE COULD SEE SOME STRONGER
THUNDERSTORMS DEVELOP IN A NARROW EVENING WINDOW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD OUR
REGION FROM THE WEST AND SOUTHWEST DURING THE NIGHT AS A COLD
FRONT DROPS SLOWLY SOUTHWARD. WEAK IMPULSES IN THE DEVELOPING
NORTHWESTERLY MID LEVEL FLOW MAY ACT AS A TRIGGER FOR THE
CONVECTION.
WE WILL INDICATE AN INCREASE IN CLOUDS FOR TONIGHT ALONG WITH THE
CHANCE OF SHOWERS AND THUNDERSTORMS. THE WIND IS FORECAST TO SHIFT
FROM THE WEST TO THE NORTH WITH THE PASSAGE OF THE COLD FRONT. THE
CLOUD COVER SHOULD KEEP TEMPERATURES FROM DROPPING BELOW THE UPPER
60S AND LOWER 70S. THE ONLY EXCEPTION WILL BE OUR FAR NORTHERN
COUNTIES WHERE READINGS MAY FALL INTO THE LOWER AND MIDDLE 60S BY
DAYBREAK ON THURSDAY.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
A CDFNT WILL MOVE THRU THE REGION ON THU, BUT THE COOLER AIR WILL
BE DELAYED UNTIL THU NIGHT. THERE IS QUITE A BIT OF MDL
UNCERTAINTY WRT THE PRECIP ON THU. THE ECMWF AND CMC ARE MUCH
WETTER THAN THE GFS AND NAM/WRF. OBVIOUSLY, SOME SHWRS AND TSTMS
CAN BE EXPECTED WITH THE FROPA BREAKING THE HEAT BUT FOR NOW WILL
GO MIDDLE OF THE ROAD, AS OF COURSE, ANY TSTM COULD BRING HEAVY
RAIN, BUT NOT SURE HOW WIDESPREAD IT WILL BE ATTM.
BEHIND THE FRONT, THERE WILL BE HIGH PRES BUILDING DOWN FROM
CANADA, SO THE THU NIGHT THRU FRI PD LOOKS DRY AND MUCH MORE
PLEASANT.
THEN THE FRONT, WHICH WAS STALLED TO THE S, MAY TRY TO MAKE A
NORTHWARD PUSH BY FRI NIGHT INTO SAT. THERE CUD BE A RETURN OF
PRECIP, ESPECIALLY S AND W. THE ECMWF IS MOST ROBUST WITH THIS AND
HAS THE MOST WIDESPREAD PRECIP. THE OTHER MDLS INDICATE SOME AND
MAINLY OVER SRN AREAS. THE ECMWF APPEARS TO BE TRYING TO DEVELOP A
SFC WAVE ALG THE FRONT. CONFIDENCE IS BELOW AVERAGE ATTM.
THEN THE REVERSE HAPPENS AFTER SUN, THE ECMWF TURNS MUCH DRIER
FOR THE BEGINNING OF NEXT WEEK, AS IT BUILDS HIGH PRES OVER THE
NWRN ATLANTIC WWD MORE SO THAN THE GFS. IT KEEPS SUN AND MON
ESSENTIALLY DRY, AND HAS SOME DIURNAL PRECIP ON TUE. ON THE OTHER
HAND, THE KEEPS DIFFUSE LOW PRES OVER THE REGION AND BRINGS A
SERIES OF S/WVS THU ON MON AND KEEPS PRECIP CHCS GOING AS A RESULT
BEFORE DRYING THINGS OUT ON TUE. SO FOR NOW, THE BEST COURSE OF
ACTION IS TO KEEP LOW POPS, BUT IT'S A LOWER THAN AVERAGE
CONFIDENCE FCST.
THU WILL BE THE WARMEST DAY OF THE EXTENDD AS THE COOLER AIR
BEHIND THE CFP IS SLOW TO ARRIVE, THEN A REFRESHING CHANGE WILL
OCCUR WITH TEMPS GENLY WITHIN A FEW DEGREES OF NRML THU THE
REMAINDER OF THE PD AND MUCH LOWER DEW POINTS.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
TODAY WILL BE RAIN FREE IN OUR REGION. HOWEVER, SHOWERS AND
THUNDERSTORMS MAY OVERSPREAD OUR REGION FROM THE WEST AND
SOUTHWEST FOR TONIGHT. THE PRECIPITATION MAY CAUSE CONDITIONS TO
DROP BRIEFLY INTO THE MVFR OR IFR RANGE. THE TIMING, COVERAGE AND
IMPACT OF ANY PRECIPITATION TONIGHT REMAINS FAIRLY UNCERTAIN SO NO
MENTION HAS BEEN INCLUDED IN THE TAFS AT THIS POINT.
A WEST WIND AT SPEEDS AROUND 8 TO 12 KNOTS IS EXPECTED FOR TODAY.
THE WIND MAY GUST NEAR 20 KNOTS AT TIMES. THE WIND SPEED IS
FORECAST TO DIMINISH TO AROUND 4 TO 8 KNOTS FOR TONIGHT AND THE
WIND IS EXPECTED TO SHIFT TO THE NORTH WITH THE PASSAGE OF A COLD
FRONT.
OUTLOOK...
THU...MAINLY VFR. A CHANCE OF SHOWERS AND THUNDERSTORMS. MDT TO
HIGH CONFIDENCE.
THU NIGHT THROUGH FRIDAY...MAINLY VFR. HIGH CONFIDENCE.
FRI NIGHT...MVFR OR LWR PSBL IN SHRA/TSRA...ESPECIALLY S. LOW
CONFIDENCE.
SAT AND SUN...MAINLY VFR. A CHANCE OF MAINLY AFTN SHRA/TSRA. LOW
TO MDT CONFIDENCE.
&&
.MARINE...
LOW PRESSURE MOVING THROUGH NORTHERN NEW ENGLAND EARLY THIS
MORNING IS FORECAST TO PULL A SURFACE TROUGH ACROSS THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE. A WESTERLY SURFACE FLOW IS
EXPECTED TO DEVELOP IN THE WAKE OF THE TROUGH FOR TODAY. A COLD
FRONT FROM THE NORTH SHOULD DROP ACROSS THE COASTAL WATERS TONIGHT
AND THE WIND DIRECTION IS ANTICIPATED TO SHIFT TO THE NORTH.
WIND SPEEDS AND WAVE HEIGHTS WILL REMAIN BELOW THE SMALL CRAFT
ADVISORY CRITERIA FOR TODAY AND TONIGHT.
OUTLOOK...
THU THROUGH SUN...NO MARINE HEADLINES ARE ANTICIPATED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ070-071-102-
104-106.
NJ...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NJZ015-017>019.
DE...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...IOVINO/KRUZDLO
SHORT TERM...IOVINO
LONG TERM...NIERENBERG
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 938 AM EDT WED JUN 18 2014 DEZ003-004-NJZ001-007>010-012>014-016-020>024-026-027-191345- INLAND SUSSEX-DELAWARE BEACHES-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN- CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- 938 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ015-017>019-191345- MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- 938 AM EDT WED JUN 18 2014 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-MDZ008-012-015-019-020-NJZ025-PAZ054-055-060>062-101-103-105- 191345- KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-COASTAL ATLANTIC- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER- WESTERN MONTGOMERY-UPPER BUCKS- 938 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL COULD DEVELOP OR MOVE INTO THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-PAZ070-071-102-104-106-191345- NEW CASTLE-DELAWARE-PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY- LOWER BUCKS- 938 AM EDT WED JUN 18 2014 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. IN ADDITION, A FEW STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL COULD DEVELOP OR MOVE INTO THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-191345- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 938 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Inland Sussex | 2014-06-18 | 56 | Male | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527156, 527157, 527158, 527159.